Alert archive / Arizona / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 182, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 24, 2024, 3:35 PM MST for Pima County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2024, 3:35 PM MST (22:35 UTC)
- Expired
- Jul 24, 2024, 4:00 PM MST
- In force
- 25 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 145 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 2:01 PM MST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 3003 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
403
WUUS55 KTWC 242235
SVRTWC
AZC019-242300-
/O.NEW.KTWC.SV.W.0182.240724T2235Z-240724T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
335 PM MST Wed Jul 24 2024
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Central Pima County in southeastern Arizona...
* Until 400 PM MST.
* At 334 PM MST, a severe thunderstorm was located near Pisinemo, or
28 miles northwest of Sells, moving southwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pisinemo.
This includes Route 86 between mile markers 79 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3219 11231 3210 11211 3194 11231 3210 11255
TIME...MOT...LOC 2234Z 062DEG 8KT 3210 11232
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KJS1 follow-up statement
864 WWUS55 KTWC 242300 RRA SVSTWC Severe Weather Statement National Weather Service Tucson AZ 400 PM MST Wed Jul 24 2024 AZC019-242310- /O.EXP.KTWC.SV.W.0182.000000T0000Z-240724T2300Z/ Pima- 400 PM MST Wed Jul 24 2024 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY HAS EXPIRED... The severe thunderstorm which prompted the warning has weakened. Therefore, the warning has been allowed to expire. A Severe Thunderstorm Watch remains in effect until 900 PM MST for southeastern Arizona. && LAT...LON 3219 11231 3210 11211 3194 11231 3210 11255 TIME...MOT...LOC 2300Z 062DEG 8KT 3207 11238 $$ KJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:16 PM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 24, 2:16 PM MST, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 216 PM MST Wed Jul 24 2024 .UPDATE...The Storm Prediction Center has issued a Severe Thunderstorm Watch until 9 PM MST for portions of Southeast Arizona including Pima, southeast Pinal, Graham and Santa Cruz counties. && .SYNOPSIS... Daily chances for showers and thunderstorms are expected through this week into this weekend with the main threats being strong gusty winds and heavy rainfall. && .PREV DISCUSSION... /issued 151 PM MST Wed Jul 24 2024/ It's shaping up to be an active afternoon and evening across southeast Arizona as our area is under a favorable flow pattern with the necessary moisture to result in showers and thunderstorms. With the high to our northwest, we've got 10-15 kts of mid level NE steering flow to help push convective development now over the White Mountains into the lower elevations later this afternoon into this evening. Latest SPC RAP mesoanalysis shows MLCAPE of 500-1500 J/KG with 1500 J/KG of DCAPE to support strong winds. Moisture levels east of Tucson aren't quite as high with PWAT values at or just above 1 inch, so SBCAPE values are in the 250-500 J/KG across much of Cochise COunty. Outside of the convection coming off the White Mountains, latest visible satellite shows a cumulus field developing across much of the area, so additional showers and thunderstorms are expected in advance of the push from the White Mountains. SPC has most of Pima, Pinal and Santa Cruz Counties in a slight risk for severe thunderstorms. The gusty outflow winds may result in areas of blowing dust, thus a Blowing Dust Advisory remains in effect from 4 PM to 11 PM. Additionally, flash flooding is a threat, especially from Tucson westward into the T.O. nation where deeper moisture is in place as PWAT values are 1.3"-1.7" west of Tucson. Convective activity will tend to wind down later this evening. A very similar flow pattern is in place for Thursday and the HREF/CAMs are showing an active day, especially for Graham/Greenlee/Cochise County which may not get hit as hard today to work the atmosphere over. Confidence is a bit lower from Tucson westward since the atmosphere may be more worked over in these locales, especially if today turns out to be a big day. SPC has already outlined our area in a marginal risk for severe thunderstorms for Thursday and that looks good. The mid/upper level high will start to wobble a bit more to the south Friday which will turn the flow more northerly. Deep moisture levels remain in place with PWAT values ranging from 1.25" to 1.75" across the region to continue our active monsoon period. As the high continues to nudge south and east this weekend, that will tend to push the best chances for showers and thunderstorms from Tucson south and eastward. By early to mid next week, the high will shift into New Mexico that will shift out flow pattern to come more from the east to southeast. Some indications of an inverted trough early next week as well that could help ramp up activity as well. Temperatures during the forecast period will be about 3 to 6 degrees above normal. && .AVIATION...Valid through 26/00Z. SCT-BKN clouds AOA 8-10K FT MSL until 25/06Z then again aft 25/18Z. Another round of scattered to numerous SHRA/TSRA expected to develop and impact much of the forecast area moving from the NE of the fcst area to SW now thru 25/11Z then again 25/20Z thru the end of the period. Strong winds to 50-60 kts possible near TSRA. Outside of TSRA, surface winds will generally be easterly/southeasterly and remain under 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Scattered afternoon and evening showers and thunderstorms with day to day variability on which areas will see the best chance of rainfall. Today through Friday is looking particularly active at this time, with each day having the threat of heavy rain, localized flash flooding and strong gusty winds. Minimum relative humidities will be 20 to 30 percent in most lower elevation locations and 25 to 40 percent in mountain areas. Away from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... Severe Thunderstorm Watch until 9 PM MST for AZZ501>507-509>511-513>515. (This includes Pima, southeast Pinal, Graham and Santa Cruz counties) Blowing Dust Advisory until 11 PM MST this evening for AZZ502-504-505. && Public...Public Forecaster Aviation...Aviation Forecaster Fire Weather....Fire Weather Forecaster Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:28 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 18 hr |
| Jul 24, 2:10 PM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Jul 24, 2:28 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Jul 24, 2:54 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Jul 24, 3:00 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 24, 3:11 PM MST | Severe Thunderstorm Warning | TWC | Pima | 34 min |
| Jul 24, 3:24 PM MST | Severe Thunderstorm Warning | TWC | Pima | 36 min |
| Jul 24, 3:41 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Jul 24, 3:46 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Jul 24, 4:02 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 24, 4:09 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 24, 4:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 31 min |
| Jul 24, 4:27 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 35 min |
| Jul 24, 4:31 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Jul 24, 4:39 PM MST | Dust Storm Warning | TWC | Pinal | 96 min |
| Jul 24, 4:46 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 24, 4:58 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.